Nebraska, 2010

Flooding in Nebraska, August 1 to 28, 2010

August 1 to 28, 2010 · NWS OAX · 6 events in 6 counties and zones

Heavy rain in June caused the Missouri River to flood from around Omaha downstream through Rulo. Additional heavy rains in July and increased releases from upstream reservoirs caused either high water or flooding to persist into August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain in June caused the Missouri River to flood from around Omaha downstream through Rulo. Additional heavy rains in July and increased releases from upstream reservoirs caused either high water or flooding to persist into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 2:15 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SAT JUL 31 2010

.SHORT TERM...TONIGHT AND SUNDAY.
POTENTIAL FOR FOG TONIGHT IS THE MAIN CONCERN IN THE SHORT TERM...
BUT WILL NOT ISSUE AN ADVISORY AT THIS TIME. SURFACE ANALYSIS EARLY
THIS AFTN SHOWED WEAK HIGH PRESSURE STRETCHING FROM MN INTO WRN IA
AND ERN NE...THEN INTO NRN KS. THIS HIGH WILL BE MOVING EWD TNGT...
WITH LOW PRESSURE MOVING FROM ERN MT INTO WRN SD. S OR SE LOW LEVEL
WINDS WILL BE INCREASING TNGT SO FOG SHOULD NOT GET AS WIDESPREAD
OR AS DENSE COMPARED TO EARLY THIS MORNING. DEWPOINTS ACROSS THE
LOCAL AREA WERE QUITE VARIABLE...RANGING FROM THE LOWER 60S TO THE
MID 70S. LOWS TONIGHT SHOULD RANGE MAINLY FROM 64 TO 68 BUT A FEW
SPOTS MAY BE COOLER THAN THAT DEPENDING ON FOG. BEST FOCUS FOR TSTMS
TNGT WILL BE WELL TO THE NORTH IN THE DKTS AND WRN MN NORTH OF A
WARM FRONT.

SUNDAY...S WINDS WILL CONTINUE AND CHANCE OF PCPN STILL LOOKS SMALL.
MOS GUIDANCE SEEMS REASONABLE SO KEPT HIGHS IN THE UPPER 80S AND
LOWER 90S.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.
TSTM CHANCES AND TIMING WILL PROVIDE THE PRIMARY FORECAST CHALLENGES
THROUGH THIS PERIOD.

MODEL SHOW 850 MB DEWPOINTS INCREASING TO ABOUT 15 DEGREES C IN OUR
FAR WESTERN COUNTIES BY 00Z MONDAY. WILL KEEP TREND OF THE PREVIOUS
FCST AND SPREAD TSTM CHANCE ACROSS THE AREA SUNDAY NIGHT AS 850 MB
MOISTURE AND ELEVATED INSTABILITY MOVE IN. SEVERE WEATHER DOES NOT
LOOK LIKELY.

MONDAY IS A DIFFERENT STORY THOUGH. A COLD FRONT WILL BE PUSHING
INTO THE AREA. AN MCS APPEARS POSSIBLE FROM NERN NE INTO SWRN IA IN
THE AFTN AND EVENING. ML CAPE VALUES FROM THE NAM REACH OVER 5000
J/KG. IT APPEARS THERE WILL BE DECENT SHEAR...SO THIS WILL HAVE TO
BE WATCHED. STORMS WILL PROBABLY TRY TO DEVELOP NORTHEAST DURING
THE NIGHT ACROSS IA...SIMILAR TO DEPICTION FROM 12Z NAM. FRONTAL
BOUNDARY REMAINS IN THE AREA TUESDAY AND TUESDAY NIGHT...SO KEPT
POPS 20-35 PERCENT.

LARGE SCALE 500 MB PATTERN REALLY DOES NOT CHANGE A LOT THROUGH THE
WEEK. THE CENTER OF A RIDGE SHOULD REMAIN OVER THE LOWER MISSISSIPPI
RIVER VALLEY OR THE SRN PLAINS. A TROUGH SHOULD STRENGTHEN SLIGHTLY
OVER THE WRN U.S. TOWARD NEXT WEEKEND. KEPT SOME SLIGHT CHANCES IN
AT TIMES LATER IN THE WEEK.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

HIGH PRESSURE AREA WILL MOV EASTWARD INTO MO/IA/IL BY 01/18Z.  LIGHT
WINDS TONIGHT MAY AGAIN PRODUCE FOG AT KOMA AND KLNK. DUE TO STRONGER
SOUTHERLY RETURN FLOW...FOG MAY NOT BE MUCH OF A PROBLEM AT KOFK.
BETWEEN 10Z-14Z...VISIBILITIES MAY BE REDUCED AS MUCH AS 1 1/2 SM
AT KOMA. AFTER 01/15Z...WINDS WILL BECOME SOUTH TO SOUTHEAST AND VFR
CONDITIONS SHOULD PREVAIL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...SMITH
Hazardous weather outlook, Jul 31, 6:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
739 PM CDT SAT JUL 31 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011445-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
739 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE LATE SUNDAY NIGHT THROUGH TUESDAY AS A COLD FRONT
APPROACHES AND MOVES THROUGH THE AREA.  THUNDERSTORMS ARE ALSO
EXPECTED TUESDAY NIGHT INTO THURSDAY.  IN ADDITION...THESE STORMS
WILL BE CAPABLE OF PUTTING DOWN SOME HEAVY RAIN.

HOT TEMPERATURES IN THE 90S ARE FORECAST FOR MONDAY ALONG AND
SOUTH OF I80. THE HEAT COMBINED WITH HIGH HUMIDITY WILL RAISE HEAT
INDEX VALUES AND THEY SHOULD RANGE FROM 100 TO 110 MONDAY
AFTERNOON.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER
DOWNSTREAM FROM NEBRASKA CITY FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Douglas

When
August 1, 12:00 AM CST to August 17, 12:00 AM CST
Where
Douglas County, 1.06 mi WNW of East Omaha to 2.43 mi NE of East Omaha
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
41.378, -95.968

This flooding carried over from June and July after persistent and heavy rains during those months combined with increased releases from Gavin's Point Dam and caused the Missouri River to approach its 29 foot flood stage several times in July and also in early August. The high water flooded some parks in the flood plain including N.P. Dodge park causing its closure. The high water continued into August and eventually prompted the closure of N.P. Dodge Park for the season and causing 20,000 dollars in lost revenue for the city of Omaha.

Flood, Otoe

When
August 1, 12:00 AM CST to August 18, 5:30 PM CST
Where
Otoe County, 6.78 mi NNW of Nebraska City Arpt to 1.68 mi N of Nebraska City Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.766, -95.900

Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Nebraska City climbed above flood stage early in the afternoon on June 11th and remained above flood stage for most of July into August. The flooding was aided by additional rains in July and increased releases from upstream reservoirs. The river at Nebraska City crested around or a little over 25 feet during the afternoon of June 16th and June 21st and started July out a little under 22 feet. The crest during August was almost 21.5 feet on the 5th. Flood stage is 18 feet. Industrial roads near the river were flooded along with some cabins, boat ramps and recreation areas, with most of the flooding damage observed in June and early July.

Flood, Nemaha

When
August 1, 12:00 AM CST to August 28, 12:45 PM CST
Where
Nemaha County, 4.26 mi NW of Peru to 1.49 mi NNE of Peru
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.528, -95.781

Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Brownville climbed above flood stage during the afternoon on June 11th and remained above flood stage through July and for most of August. The prolonged flooding was aided by additional rain in July and increased releases from upstream reservoirs. The river at Brownville crested at close to 43 feet during the evening of June 23rd, flood stage is 32 feet. During July the river crested a little under 39 feet for the first several days of the month and in August the crest was a little over 38 feet on the 5th. Besides considerable flooding of lowlands along the river, several roads were flooded including one that lead to the Cooper Nuclear power plant. Recreation areas also sustained flood damage, but most of the damage was done in June and July.

Flood, Richardson

When
August 1, 12:00 AM CST to August 21, 2:00 AM CST
Where
Richardson County, 2.89 mi N of Barada to 3.85 mi NE of Barada
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.262, -95.581

Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river at Rulo reached a record crest of around 26.6 feet during the evening of 6/24, flood stage is 17 feet. The river remained above flood stage through July and into August, with the high water aided by additional rains and increased releases from upstream reservoirs. A July crest of just under 23 feet late on the 5th was observed and an August crest of a little under 21 feet was measured on the 6th. Highway 159 near Rulo was closed for a time in June and July and substantial flooding of lowlands along the river occurred including cabins and recreation areas. At least 20 homes along the river were evacuated in June when flooding forced 30 to 40 people to find other shelter. Most of the damage and evacuations occurred in June and July.

Flood, Sarpy

When
August 1, 12:00 AM CST to August 17, 12:00 AM CST
Where
Sarpy County, 1.59 mi NNW of Avery to 1.81 mi ENE of Avery
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.190, -95.945

This flooding carried over from June and July when heavy rain over much of eastern Nebraska and western Iowa during those months causing a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. Although the river at Plattsmouth dropped below flood stage on July 8th, it remained high all of July climbing back above flood stage in the middle of the month and again several times late in the month into August. Parks and a few roads were closed in Sarpy county along the Missouri River due to flood waters. In Plattsmouth, just south of Sarpy county, the Missouri River crested a little over 33 feet in the late afternoon of June 22nd, flood stage is 26 feet. A July crest of around 29.5 feet was observed on the first with a crest of around 29 feet in August was seen on the 4th.

Flood, Cass

When
August 1, 12:00 AM CST to August 18, 5:30 PM CST
Where
Cass County, 1.77 mi NNW of Plattsmouth to 3.87 mi NE of Plattsmouth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.044, -95.911

This flooding carried over from June and July when heavy rain over much of eastern Nebraska and western Iowa during those months causing a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. Although the river at Plattsmouth dropped below flood stage on July 8th, it remained high all of July climbing back above flood stage in the middle of the month and again several times late in the month into August. In Plattsmouth, the Missouri River crested a little over 33 feet in the late afternoon of June 22nd, flood stage is 26 feet. A July crest of around 29.5 feet was observed on the first with a crest of around 29 feet in August was seen on the 4th. Some roads on the east end of Plattsmouth were closed due to flood waters which also submerged the land around a waste-water treatment plant which prompted sandbagging. A recreation area in the region was also partially submerged in flood waters. Most of the damage and more significant flooding was observed in June and July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243523, 243524, 243525, 243526, 243527, 243528.